Congestive heart failure (CHF) was recently diagnosed in a 71-year-old woman whose ejection fraction was 30%. The following CHF regimen was prescribed: metoprolol, 25 mg/d; digoxin, 0.25 mg/d; hydrochlorothiazide, 50 mg/d; enalapril, 5 mg/d; and spironolactone, 25 mg/d. A low-salt diet was also recommended.
The patient presents for routine follow-up. At her last visit, she was euvolemic and her CHF symptoms were well controlled.
The patient has hypertension that, until recently, was only variably controlled. Before CHF was diagnosed, her antihypertensive medications were labetalol and a thiazide diuretic. She has a 10-year history of type 2 diabetes, which also was only variably controlled with various oral agents. Metformin and insulin were recently prescribed, and the new regimen has resulted in much better control. She has mild renal insufficiency (serum creatinine level, 2.1 mg/dL), which is assumed to be diabetes-related. She takes acet-aminophen regularly to obtain relief from the pain of mild degenerative joint disease in her knees and hips.
The patient weighs 60 kg (132 lb). Blood pressure is 115/80 mm Hg, and the rest of her vital signs are also normal. No neck vein distention is evident. Heart rhythm is regular, with an S4 gallop. No chest rales are audible. Abdominal and neurologic test results are normal. There is a trace of ankle edema.
LABORATORY AND IMAGING RESULTS
Hemogram is normal. A random blood glucose level is 162 mg/dL. Sodium, chloride, and bicarbonate levels are normal. However, the potassium level is 5.4 mEq/L, which is elevated from a baseline level of 4 mEq/L obtained 2 weeks earlier.
The ECG reveals evidence of left ventricular hypertrophy and a PR interval of 0.20 second, but no acute changes or injury currents.
Which of the following strategies is not appropriate here?
A. Inquire about her use of potassium-containing salt substitutes and prescribe a low-potassium diet.
B. Temporarily discontinue the spironolactone and recheck her potassium level in 10 days.
C. Have her discontinue the acetaminophen and instead use an NSAID, such as ibuprofen, for her joint symptoms.
D. Change her diuretic from hydrochlorothiazide to furosemide.
1. McMurray JJ, O'Meara E. Treatment of heart failure with spironolactone trial and tribulations. N Engl J Med. 2004;351:526-528.
2. Pitt B, Zannad F, Remme WT, et al. The effect of spironolactone on morbidity and mortality in patients with severe heart failure. N Engl J Med. 1999;341:709-717.
3. Palmer BF. Managing hyperkalemia caused by inhibitors of the renin-angiotensin-aldosterone system. N Engl J Med. 2004;351:585-592.
4. Juurlink DN, Mamdani MM, Lee DS, et al. Rates of hyperkalemia after publication of the Randomized Aldactone Evaluation Study. N Engl J Med. 2004;351:543-551.
5. Perazella MA. Drug induced hyperkalemia: old culprits and new offenders. Am J Med. 2000;109:307-314.